Jump to content

La Torre, 2007 Pharmacological causes of hyperprolactinemia


Altostrata
 Share

Recommended Posts

  • Administrator

Ther Clin Risk Manag. 2007 Oct;3(5):929-51.

Pharmacological causes of hyperprolactinemia.
Torre DL1, Falorni A.

Abstract and free full text at http://www.ncbi.nlm.nih.gov/pubmed/18473017

Hyperprolactinemia is a common endocrinological disorder that may be caused by several physiological and pathological conditions. Several drugs may determine a significant increase in prolactin serum concentration that is frequently associated with symptoms. The so-called typical antipsychotics are frequently responsible for drug-related hyperprolactinemia. Risperidone is one of the atypical neuroleptics most likely to induce hyperprolactinemia, while other atypical drugs are unfrequenlty and only transiently associated with increase of prolactin levels. Women are more sensitive than men to the hyperprolactinemic effect of antipsychotics. Classical and risperidone-induced hyperprolactinemia may be revert when a gradual antipsychotic drug discontinuation is combined with olanzapine or clozapine initiation. Antidepressant drugs with serotoninergic activity, including selective serotonin reuptake inhibitors (SSRI), monoamine oxidase inhibitors (MAO-I) and some tricyclics, can cause hyperprolactinemia. A long list of other compounds may determine an increase in prolactin levels, including prokinetics, opiates, estrogens, anti-androgens, anti-hypertensive drugs, H2-receptor antagonists, anti-convulsivants and cholinomimetics. Finally, hyperprolactinemia has also been documented during conditioning and after autologous blood stem-cell transplantation and during chemotherapy, even though disturbances of prolactin seem to occur less frequently than impairments of the hypothalamus-pituitary-gonad/thyroid axis after intensive treatment and blood marrow transplantation.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

I didn't know what this condition was, so here is what wikipedia has to say about symptoms:
 

In women, a high blood level of prolactin often causes hypo-oestrogenism with anovulatory infertility and a decrease in menstruation. In some women, menstruation may disappear altogether (amenorrhoea). In others, menstruation may become irregular or menstrual flow may change. Women who are not pregnant or nursing may begin producing breast milk. Some women may experience a loss of libido (interest in sex) and breast pain, especially when prolactin levels begin to rise for the first time, as the hormone promotes tissue changes in the breast. Intercourse may become painful because of vaginal dryness.

In men, the most common symptoms of hyperprolactinaemia are decreased libido, sexual dysfunction (in both men and women), erectile dysfunction, infertility and gynaecomastia. Because men have no reliable indicator such as menstruation to signal a problem, many men with hyperprolactinaemia being caused by an adenoma may delay going to the doctor until they have headaches or eye problems caused by the enlarged pituitary pressing against the adjacent optic chiasm. They may not recognize a gradual loss of sexual function or libido. Only after treatment do some men realize they had a problem with sexual function.

Because of hypoestrogenism and hypogonadism (low testosterone), hyperprolactinaemia can lead to osteoporosis.

2009: Cancer hospital said I had adjustment disorder because I thought they were doing it wrong. Their headshrinker prescribed Effexor, and my life set on a new course. I didn't know what was ahead, like a passenger on Disneyland's Matterhorn, smiling and waving as it climbs...clink, clink, clink.

2010: Post surgical accidental Effexor discontinuation by nurses, masked by intravenous Dilaudid. (The car is balanced at the top of the track.) I get home, pop a Vicodin, and ...

Whooosh...down, down, down, down, down...goes the trajectory of my life, up goes my mood and tendency to think everything is a good idea.
2012: After the bipolar jig was up, now a walking bag of unrelated symptoms, I went crazy on Daytrana (the Ritalin skin patch by Noven), because ADHD was a perfect fit for a bag of unrelated symptoms. I was prescribed Effexor for the nervousness of it, and things got neurological. An EEG showed enough activity to warrant an epilepsy diagnosis rather than non-epileptic ("psychogenic") seizures.

:o 2013-2014: Quit everything and got worse. I probably went through DAWS: dopamine agonist withdrawal syndrome. I drank to not feel, but I felt a lot: dread, fear, regret, grief: an utter sense of total loss of everything worth breathing about, for almost two years.

I was not suicidal but I wanted to be dead, at least dead to the experience of my own brain and body.

2015: I  began to recover after adding virgin coconut oil and organic grass-fed fed butter to a cup of instant coffee in the morning.

I did it hoping for mental acuity and better memory. After ten days of that, I was much better, mood-wise. Approximately neutral.

And, I experienced drowsiness. I could sleep. Not exactly happy, I did 30 days on Wellbutrin, because it had done me no harm in the past. 

I don't have the DAWS mood or state of mind. It never feel like doing anything if it means standing up.

In fact, I don't especially like moving. I'm a brain with a beanbag body.   :unsure:

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy